Alert archive / Vermont / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Burlington, VT

July 17, 2017Lamoille County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 17, 2017, 2:02 PM EDT for Lamoille County, Washington County, Vermont. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 2:02 PM EDT (18:02 UTC)
Expired
Jul 17, 2017, 8:00 PM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Lamoille County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:15 PM EDTFLASH FLOOD1 Ese Waitsfield, VTMINOR CULVERT DAMAGE... TIME ESTIMATED BASED ON PICTURES/RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WGUS51 KBTV 171802
FFWBTV
VTC015-023-180000-
/O.NEW.KBTV.FF.W.0012.170717T1802Z-170718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
202 PM EDT MON JUL 17 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Southwestern Lamoille County in northwestern Vermont...
  Western Washington County in central Vermont...

* Until 800 PM EDT

* At 201 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Warren, Stowe, Duxbury, Northfield, Waterbury Village, Moretown,
  Waitsfield, Waterbury, Fayston, Roxbury, Middlesex, Northfield
  Village, Morristown, Worcester, Berlin, Waterbury Center, North
  Moretown, Irasville, Moscow and South Duxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4453 7259 4403 7269 4408 7291 4436 7284
      4436 7283 4439 7281 4440 7283 4445 7280
      4446 7282 4450 7281 4450 7280 4451 7281
      4455 7280

$$

Lahiff
1 follow-up statement
928 
WGUS71 KBTV 172056
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
456 PM EDT MON JUL 17 2017

VTC015-023-172104-
/O.CAN.KBTV.FF.W.0012.000000T0000Z-170718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamoille VT-Washington VT-
456 PM EDT MON JUL 17 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LAMOILLE AND WESTERN
WASHINGTON COUNTIES IS CANCELLED...

Flood waters have receded and while showers will move across the 
area, the threat for additional heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4453 7259 4403 7269 4408 7291 4436 7284
      4436 7283 4439 7281 4440 7283 4445 7280
      4446 7282 4450 7281 4450 7280 4451 7281
      4455 7280

$$

Lahiff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:45 AM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 7:45 AM EDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
745 AM EDT Mon Jul 17 2017

.SYNOPSIS...
A slow moving upper level disturbance approaching from southern
Ontario will bring numerous showers and thunderstorms to the
area today, especially this afternoon and evening. A few
stronger storms are possible with small hail, gusty winds, and
brief heavy rainfall. The upper level disturbance will move east
on Tuesday but still a few additional showers or thunderstorms
are possible again especially over eastern Vermont. A ridge of
high pressure will bring warmer and drier conditions to the area
on Wednesday before another frontal system moves in on Thursday
and Friday with a chance of showers and thunderstorms. Cooler
and drier weather are likely by Saturday under high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 745 AM EDT Monday...Update mainly for approaching MCS
moving into the wester Adirondacks to increase morning PoPs in
its path. Satellite and radar show mature MCS with slightly
warming tops, but still could see some gusty winds and heavy
rains for an hour before it weakens by 15Z.

Otherwised, scattered showers and isolated thunderstorms
continue to affect the North Country as an upper level trof
approaches from Ontario.

Today continues to look active as the upper level trof moves
slowly into the St. Lawrence Valley. East of this feature,
ingredients are coming to together for scattered to numerous
showers and thunderstorms to develop as the atmosphere becomes
sufficiently destabilized by afternoon. CAPE of 1500-2000 J/kg
are expected. 0-6km shear is marginal at 20-30 kts with PW's
rising to 1.25" in the mountains to as high as 1.60" in the
valleys this afternoon. We should see showers and thunderstorms
become fairly numerous/widespread during peak daytime heating
hours. A few stronger storm cores are possible with potential
for pulse storms with gusty downdraft winds, small hail, and
heavy rainfall. Right now it looks like storms should propagate
slowly but steadily eastward to preclude widespread flash
flooding, but wouldn't be surprised to have one or two storms
produce rainfall of 2 inches or so which is right at flash flood
guidance thresholds for 1-3 hr duration. 850 temps should
provide high temps in the 80s especially from the Champlain
eastward where readings in the valleys should reach the mid 80s.

Tonight convective activity will slowly wind down with the loss
of insolational heating and should be most active as storms and
upper level trof propagate eastward through Vermont. Thus,
after midnight expect mainly dry conditions with mild temps in
the 60s under partly cloudy skies. Also expecting areas of dense
fog after 06z especially in the river valleys after all the
expected rain.

The upper level trough will continue to move east with rising
heights and warm advection Tuesday. It will move out of the the
North Country limiting sct showers and thunderstorms to south
and east VT through early afternoon. Again high temps in the
upper 70s to lower 80s with 850 temps around 13C.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 310 AM EDT Monday...Relatively quiet period is expected
Tuesday night into most of Wednesday as weak high pressure
builds in behind departing upper trough. Dry weather is expected
Tuesday night through at least midday Wednesday. During the
afternoon hours we will see a front start to move down from
Canada and there may be some showers or thunderstorms near the
Canadian Border late in the day. Above normal temperatures are
expected with lows generally in the upper 50s to mid 60s and
highs on Wednesday in the 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 310 AM EDT Monday...Pattern becomes a bit more active
Wednesday night through Friday as west to northwest flow aloft
develops over the area and eventually more well defined front
moves down from Canada to further enhance the potential for
convection. Best potential for showers and storms will be
Thursday into Friday. Deep layer shear increases over the area
and instability develops ahead of the well defined cold front
moving south out of Canada. Time of day is not conducive as the
front does not look like it will move through until the
overnight hours Thursday night. Something to definitely keep an
eye on. Trend going into the weekend will be for a return to
more seasonal temperatures with northwest flow aloft over the
area. This pattern will help to keep the weather generally dry
over the weekend as well.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Through 06Z Tuesday...A mix of MVFR/VFR in SHRA/TSRA northern
NY NW VT through 15z but expect largely VFR to prevail except
locally MVFR/IFR vsby heavier SHRA/TSRA+ developing aft 17z,
probably reaching BTV 19-21Z as upper level trof moves eastward.
Could be some hail, gusty winds, and heavy rain with any TSRA.

Winds light and variable trending southerly 10 kts or less
except higher near TSRA.

Some areas of IFR Fog developing toward 04-07Z after all the
rain with partial clearing and light winds.

Outlook...

Tuesday: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA.
Thursday: VFR. Chance SHRA...Slight Chance TSRA.
Thursday Night: VFR. Chance SHRA...Slight Chance TSRA.
Friday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.MARINE...
A Lake Thunderstorm Advisory is in effect. A few showers and rumbles
of thunder are possible early this morning but stronger
thunderstorms will develop by this afternoon. Winds on the lake
will generally be light with nearly calm waves but a few of the
thunderstorms will be capable of variable and shifting wind
directions along with isolated higher gusts and chaotic waves.
There is also some chance that a few storms may contain hail,
frequent lightning, and torrential rainfall lowering
visibilities briefly to under a mile. Thunderstorms should wind
down early tonight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Sisson
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Sisson
MARINE...Sisson
Hazardous weather outlook, Jul 17, 3:44 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 AM EDT Mon Jul 17 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-180745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
344 AM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected to develop across
Vermont and northern New York today. A few stronger storms are
expected, containing locally frequent lightning, strong gusty winds,
hail, and brief heavy rainfall causing isolated flash flooding.
Activity should decrease in areal coverage and intensity during this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER activation will likely be needed.

In the hours before

Special weather statement, Jul 17, 11:04 AM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
1104 AM EDT MON JUL 17 2017

VTZ003-006-016-171600-
Eastern Franklin-Orleans-Lamoille-
1104 AM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...
NORTHWESTERN ORLEANS AND EASTERN FRANKLIN COUNTIES...

At 1103 AM EDT, a strong thunderstorm was located over Jeffersonville
Village, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
Waterville, Johnson Village, Jay, Jay In Franklin County, Cambridge,
Bakersfield, Westfield, Cambridge Village, Montgomery Center,
Richford, Johnson, Jeffersonville Village, Montgomery, Troy, Lowell,
Belvidere Center, Fletcher, Enosburg, Belvidere and Eden.

LAT...LON 4501 7246 4492 7229 4454 7275 4464 7293
      4465 7292 4467 7294 4474 7288 4474 7286
      4478 7285 4502 7265
TIME...MOT...LOC 1503Z 216DEG 20KT 4466 7280

Lahiff
Special weather statement, Jul 17, 1:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
110 PM EDT MON JUL 17 2017

NYZ028-034-035-VTZ001-002-005-006-009-016>018-171815-
Eastern Clinton-Western Essex-Eastern Essex-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Western Addison-Eastern
Franklin-Lamoille-Eastern Addison-
110 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
EASTERN ESSEX...WESTERN LAMOILLE...ADDISON...SOUTHERN GRAND ISLE...
CHITTENDEN AND FRANKLIN COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Eagle Point Campground. Movement was northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Essex Junction, Burlington International Airport, Middlebury, South
Burlington, Burlington, Vergennes, Moriah, Willsboro, Crown Point,
Enosburg Falls, Westport, Elizabethtown, Franklin, Cambridge, Schroon
Lake, Westford, Colchester, Essex Junction Village, Sheldon and
Georgia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4501 7258 4436 7284 4428 7291 4396 7301
      4380 7346 4377 7380 4472 7341 4502 7281
TIME...MOT...LOC 1710Z 238DEG 32KT 4465 7347 4372 7384

Lahiff
Local storm report, Jul 17, 1:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             SCHROON LAKE            43.83N  73.77W
07/17/2017  E0.75 INCH       ESSEX              NY   PUBLIC

            DIME SIZE HAIL AND DOWNED TREE BRANCHES

&&

EVENT NUMBER BTV1702073

NEILES

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSpecial Weather StatementBTVAddison64 min
Jul 16, 8:30 PM EDTFlash Flood WarningBTVAddison2 hr
Jul 17, 11:04 AM EDTSpecial Weather StatementBTVLamoille56 min
Jul 17, 1:10 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Franklin65 min
Jul 17, 2:09 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Lamoille, Orange, Orleans, Washington66 min
Jul 17, 2:10 PM EDTSpecial Weather StatementBTVWindsor35 min
Jul 17, 2:16 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor59 min
Jul 17, 3:12 PM EDTSpecial Weather StatementBTVCaledonia, Orange63 min
Jul 17, 5:04 PM EDTSpecial Weather StatementBTVWindsor56 min
Jul 17, 5:18 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor57 min
Jul 17, 5:29 PM EDTFlash Flood WarningBTVRutland, Windsor3 hr
Jul 17, 6:13 PM EDTSevere Thunderstorm WarningBTVWindsor62 min

Nearby

Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.